Error
  • Strange, but missing GJFields library for /home/sherid14/public_html/trib-news.com/plugins/content/autoreadmore/autoreadmore.php
    The library should be installed together with the extension... Anyway, reinstall it: GJFields

Opioid overdose training offered during Sicangu Health Summit on addiction and suicide

By Rich Winter

With increases in drug use and drug overdoses, and suicide on the rise across South Dakota, many of these issues were discussed during Monday’s Sicangu Health Summit on addiction and suicide.

Since 1999, opioid overdoses among men have increased 265 percent. For women, over the same time span, those numbers have increased by 400 percent.

During one of Monday’s sessions, a representative from Massachusetts presented an opioid overdose training, focusing on:

•Recognizing an opioid overdose,

•Providing emergency assistance,

•Administering Naloxone to the victim, and

•Emergency follow-up procedures.

The speaker talked about the drug fentanyl that is in many opioid prescriptions but is now starting to show up being laced in other drugs.

“We had two young (Massachusetts) teenagers die recently by smoking marijuana laced with fentanyl,” she said. “Fentanyl is ten-thousand times stronger than morphine. The kids were non-opiate tolerant and ended up dying because of overdose.”

An expert in her field, this representative spoke of the dangers of fentanyl.

“We’re seeing a lot of heroin that is laced with fentanyl,” she said. “Also, a lot of people that use cocaine thought they were safe, but they didn’t account for their drug of choice being laced with an extremely powerful opioid.”

How opioid overdoses happen:

•Opioids bind to opioid receptors in the brain as well as on vital organs.

•Breathing is slowed down or stopped with not enough oxygen getting to the brain.

•Time without oxygen kills brain cells.

The Massachusetts representative spoke of one of the most common forms of opioid overdose.

“A person will use for awhile and go to detox and get all of the opioids out of their system,” she said. “They haven’t used for a long time, and if they relapse they use the same amount they were using previously and that is extremely dangerous.”

She pointed out that mixing alcohol and other drugs with the opioids is one of the key factors in all overdoses.

Within the 2019 Recovery Movement is the idea of Harm Reduction to assist with necessary procedures to resuscitate someone who is experiencing an overdose.

For drug users, “Never use alone,” she said. “If something goes wrong there is no one there to help.”

One of the newer opioid prevention drugs today is Naloxone, most frequently administered in emergency situations as the nasal spray Narcan.

•Naloxone displaces opioids from opioid receptors.

•It is only effective for overdoses related to opioids, but it is not harmful if administered to someone overdosing from another substance.

•Naloxone works for about 30-90 minutes.

“Even if an individual responds to treatment  you must still seek emergency services,” the Massachusetts representative said. “If no treatment is administered within 90 minutes, the opiods will reattach to the opioid receptors.

Signs of an opioid overdose:

•Slow breathing, gurgling sounds or no breathing.

•Cold and clammy skin.

•Blue lips or fingertips.

•Confusion, seizures or unconsciousness.

“If a person is overdosing on opioids the pupils will be very small,” she said.

PO Box 229, Mission, SD 57555 • 605-856-4469 • This email address is being protected from spambots. You need JavaScript enabled to view it.